Sunday, July 31, 2005

The Best of 'Ten Foot Stop', Pulmonary Embolus, Diving and Anticoagulation

Fitness to dive post pulmonary embolus after an airplane flight? What pulmonary assessment would be necessary? History of two episodes of DCI in the past.

Answer[s]:
From Jim Caruso, MD:
This is a very timely question given the inter-relationship of long travel to dive sites and the occurrence of PEs [pulmonary emboli]. I do not believe there is any cookbook approach to these patients and important factors such as age, health status and meds must be considered.
Certainly the usual V/Q and PFT studies are important. If the patient is to be anti-coagulated, that could be very dangerous on dive station. I would try to keep the INR to a minimum but your first priority is to minimize the risk of a repeat PE.

Since air-trapping is a primary concern in diving (like asthma or emphysema) and PEs can cause infarcts but have no specific pathology that predisposes a person to a greater risk of an air-trapping problem, I do not have any other blanket recommendations for evaluating such patients that is diver specific. My big concern would be recurrent PEs, especially since diving often involves travel and dive sites are often remote where medical care is nil.


From Allen Dekelboum, MD:

Although this is not in my area of expertise, I am concerned about why the PE occurred following flying. Was it due to stasis in the lower extremities on long flights. I think this is a rhetorical question and not necessarily the questioners personal problem, although I could be mistaken. Also he himself has had two episodes of DCI in remote areas. What kind of diving is
he doing?
I would be interested in knowing his hematologic status, re., clotting, etc. Is there any permanent damage from the PE? Pulmonary studies including diffusion studies would be indicated.


From Dr. Ed Kay:
If still on Coumadin I would warn of increased risk should DCS occur. If the individual understands the theoretical increased risks, I would return to diving with "informed consent".
If not on Coumadin, or if individual elects to dive with risk factor of anticoagulant I would make sure lung parenchyma has returned to normal with PFTs and Spiral CT. I see no reason to limit diving if everything checks out OK.


From Martin Quigley, MD:
As I'm sure you are aware, there is little (or nothing) in the standard diving medicine texts (e.g. Bennett and Elliott) and the US Navy and NOAA Diving Manuals concerning diving after pulmonary embolism. I don't think any formalized testing is generally required before a return to diving. I'd wait 6-12 weeks after the acute PE, and obviously all anticoagulation would have had to have been completed before diving could be considered.
The only assessment I'd do would be to ensure that there was no limitation of exercise tolerance (have the prospective diver walk up a couple of flights of stairs - or even better have the diver wear scuba gear (no fins) while climbing stairs). If there was any limitation of exercise tolerance, then there might be a role for formalized pulmonary function testing. The answer doesn't seem very scientific, but my guess would be that diving after a PE doesn't present significant limitations.


From Dr. Richard Moon, Duke University and DAN: The main issues would be: (1) Residual cardiopulmonary effects, if any (e.g. pulmonary hypertension) and (2) Anticoagulation.
With regard to (1) pulmonary hypertension would be exacerbated by immersed exercise, particularly in cold water, and could conceivably lead to pulmonary edema. If symptoms/signs resolved satisfactorily with no evidence of pulmonary hypertension on chest radiograph, then this should not be an issue. Another possible residual effect could be an increase in respiratory dead space due to residual hypoperfusion of a lung segment/lobe. Diving itself is associated with increased dead space (see Salzano JV et al, Physiological responses to exercise at 47 and 66 ATA. J Appl Physiol 57:1055-1068, 1984, Mummery HJ et al. The effects of age and exercise on physiological dead space during simulated dives at 2.8 ATA. J Appl Physiol 2003, in press - the text can be downloaded in .PDF format from the American Physiological Society website). If the dead space were already high due to the residual PE effects, then the addition of diving could cause the person to require a significantly higher ventilation to maintain isocapnia.

If the person is still taking anticoagulants, then it goes without saying that the effects of otic/sinus barotrauma could be exacerbated. Also, local hemorrhage is a feature of both inner ear and spinal cord DCS. If the diver is unlucky enough to experience either of these, then a more severe result might ensue.


From scubadoc:
We periodically receive letters requesting information about diving and anti-coagulation. We present the following information to the diver (or the doctor) and expect them to make their own decisions about diving. Having had many very unpleasant encounters with coumadin in my past surgical life - I'm quite skittish of allowing a person to dive while on the drug.
Several things come to mind that should be addressed before allowing return to diving or certification to dive in candidates with PTE.
First, pulmonary testing should be done to rule out any air-trapping or reduction in lung function as pulmonary embolism is capable of causing lung damage with scarring and loss of pulmonary reserve. Normal PFTs [helium loop?] and spiral CT scan might allow diving if all is OK. Diving with 60% pulmonary function would be borderline should a stressful situation arise requiring increased cardiopulmonary reserve. Pulmonary hypertension that is not symptomatic on the surface might lead to right heart overload and failure when the effects of immersion are present.
Secondly, coumadin is an extremely dangerous drug in that it can allow relatively minor trauma to turn into disastrous situations from hemorrhage; namely the minor trauma of sinus, ear and lung barotrauma that can occur with every dive. This would be the main reason to disallow diving. An effort should be made to rule out causes of thrombosis, such as abnormal proteins.
Thirdly, there is some indication that anticoagulants may actually worsen neurologic outcome in decompression accidents by causing hemorrhagic lesions to worsen (Bove, 1997, p.198.). There are no studies on this subject - only isolated reports of the use of coumadin in PTE in a person after having had neurological DCS. (Spadaro, Moon, Fracica: Life threatening PTE in neurological decompression illness. Undersea Biomed Res 19 (Suppl): 41-42, 1992.)
For more information you may want to visit our web page at http://www.scuba-doc.com/antcoag.htm .

From Dr. CJ Edge, UKSDMC
It's interesting reading the replies re PE and diving. I've actually had an episode of multiple PEs post long haul flight in 1995 on coming back from a dive trip to the Maldives. I (being a physician) didn't recognise the symptoms for 2 days after getting the severe pleuritic pain on inspiration and put it down to a pneumonia.
The answer in terms of what should happen is, to my mind, fairly clear cut. V/Q scan or spiral CT will show the extent of the problem. Haematological studies should be carried out, looking principally for the common problems i.e. factor V Leiden, prothrombin gene mutation, factor S and/or C deficiency etc. Family history may be important. Anticoagulation should be undertaken, keeping the INR 2-2.5 for an initial period of 3 months, provided that there are no contributing haematological abnormalities, such as those mentioned above, that are found (if there are, the whole question is more complex). Diving can then be resumed after 3 months. I don't believe that increases in residual volume etc. are relevant; one generally doesn't know what these parameters were before the problem arose, which is the important issue. However, to "cover one's back" one could repeat the spirometry including helium dilution tests and CO diffusion if one was really concerned (I didn't have this).
In this particular case, the person had had two episodes of DCI beforehand. I believe that this is relevant only to indicate that probably the person is dehydrated, as many divers are in tropical situations, and that the PE is a manifestation of dehydration and immobility (part of Virchow's triad).
I advise all divers in such a situation to take a factor Xa inhibitor prior to travelling for > 4H flight, to drink plenty and especially not to let themselves get dehydrated when diving. I do this, I'm diving again and I've had no further problems.
Addendum: It may be worth pointing out that one can carry out an INR measurement at home now using the new kits. Therefore it may be safer for divers to be on warfarin than it was in the past. The INR should be kept between 2 and 2.5; any level greater than 3 can lead to an unacceptable risk of spontaneous haemorrhage.